Antiepileptic Drug-Induced Skin Rash Revealing a Cross-Reactivity between Antiepileptic Drugs in a Patient with Anticonvulsant Polypharmacy

Main Article Content

Z. Zeggwagh
S. Kerroum
N. Ismaili
L. Benzekri
M. Meziane
K. Senouci

Abstract

Aims: The cross-reactivity of antiepileptic drugs (AEDs) in the occurrence of drug eruption makes intrinsic accountability difficult. We are reporting on a case of drug eruption that occurred in a patient treated with four AEDs who had previously developed rashes with two other AEDs.

Presentation of Case: A 17-year-old epileptic patient with a history of rashes induced by phenobarbital and carbamazepine three years ago, and since ceased. Two months before admission, levetiracetam was added. Lamotrigine and clobazam were then added for generalized seizures. Two weeks later, a rash appeared on the neck, trunk and face with extension to limbs associated with pruritus and fever. On admission, the patient was febrile with tachycardia. Skin examination revealed a maculo-papular exanthema on the limbs, trunk and puffy face with negative Nikolski's sign. Biological assessment: leukopenia, thrombocytopenia and elevated CRP. The skin biopsy was in favor of toxiderma. The patient received paracetamol; imputability scores of the 4 antiepileptic drugs were calculated; and incriminated latromigine (C3S2B4) which was stopped with progressive increase of levetiracetam. The evolution was marked by a clinical and biological improvement.

Discussion: The incidence of AED-induced drug eruption ranged from 1.7 to 8.8%. The AEDs most at risk are aromatic AEDs. A high initial dose and rapid dose escalation are risk factors, especially for lamotrigine when metabolism is inhibited by valproic acid.

Conclusion: During anticonvulsant polypharmacy, caution should be taken when administering some AEDs to ensure that clinicians safely prescribe appropriate anti-epileptic medications considering the history of previous AED-related skin reactions.

Keywords:
Antiepileptic drugs, cross-reactivity, rash

Article Details

How to Cite
Zeggwagh, Z., Kerroum, S., Ismaili, N., Benzekri, L., Meziane, M., & Senouci, K. (2021). Antiepileptic Drug-Induced Skin Rash Revealing a Cross-Reactivity between Antiepileptic Drugs in a Patient with Anticonvulsant Polypharmacy. Asian Journal of Case Reports in Medicine and Health, 4(3), 7-12. Retrieved from https://journalajcrmh.com/index.php/AJCRMH/article/view/30152
Section
Case Study

References

Arif H, Buchsbaum R, Weintraub D, Koyfman S, Salas-Humara C, Bazil CW, et al. Comparison and predictors of rash associated with 15 antiepileptic drugs. Neurology. 2007;68:1701-9.

Hirsch LJ, Arif H, Nahm EA, Buchsbaum R, Resor SR, Bazil CW. Cross-sensitivity of skin rashes with antiepileptic drug use. Neurology. 2008;71:1527-34

Panda S. Cross-sensitivity of levetiracetam and carbamazepine induced skin rash. J Assoc Physicians India. 2019;67:89-90.

Mani R, Monteleone C, Schalock PC, Truong T, Zhang XB, Wagner ML. Rashes and other hypersensitivity reactions associated with antiepileptic drugs. A review of current literature. Seizure. 2019; 71:270-8.

Atanasković Marković M, Janković J, Tmušić V, Gavrović-Jankulović M, Ćirković Veličković T, Nikolić D, et al. Hypersensitivity reactions to antiepileptic drugs in children. Pediatr Allergy Immunol. 2019;30:547-52.

Ben Mahmoud L, Bahloul N, Ghozzi H, Kammoun B, Hakim A, Sahnoun Z, et al. Epicutaneous patch testing in delayed drug hypersensitivity reactions induced by antiepileptic drugs. Therapie. 2017;72: 539-545. [Article in French]

Maniu CM, Buss G, Feldmeyer L, Spertini F, Ribi C. Severe delayed drug hypersensitivity reactions. Rev Med Suisse. 2013;9:803-11. [Article in French]

Alvestad S, Lydersen S, Brodtkorb E. Cross-reactivity pattern of rash from current aromatic antiepileptic drugs. Epilepsy Res. 2008;80:194-200.

Thielen AM, Toutous-Trellu L, Desmeules J. Drug-eruptions. Rev Med Suisse. 2008; 4:1671-5. [Article in French]

Handoko KB, van Puijenbroek EP, Bijl AH, Hermens WA, Zwart-van Rijkom JE, Hekster YA, et al. Influence of chemical structure on hypersensitivity reactions induced by antiepileptic drugs. The role of the aromatic ring. Drug Saf. 2008;3:695-702.

Hirsch LJ, Weintraub DB, Buchsbaum R, Spencer HT, Straka T, Melissa Hager, et al. Predictors of lamotrigine-associated rash. Epilepsia. 2006;47:318–22.

Guvenir H, Dibek Misirlioglu E, Civelek E, Toyran M, Buyuktiryaki B, Ginis T, et al. The frequency and clinical features of hypersensitivity reactions to antiepileptic drugs in children: A prospective study. J Allergy Clin Immunol Pract. 2018;6:2043-50.

Faught E, Morris G, Jacobson M, French J, Harden C, Montouris G, et al. Adding lamotrigine to valproate: Incidence of rash and other adverse effects. Epilepsia. 1999; 40:1135-40.

Vittorio CC, Muglia JJ. Anticonvulsant hypersensitivity syndrome. Arch Intern Med. 1995;155:2285-90.

Haverkos HV, Amsel Z, Drotman P. Adverse virus‐drug interactions. Rev Infect Dis. 1991;13:697‐704.